Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 77, NWS Quad Cities, IA

April 19, 2023Bureau County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 19, 2023, 2:22 PM CDT for Bureau County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2023, 2:22 PM CDT (19:22 UTC)
Expired
Apr 19, 2023, 3:00 PM CDT
In force
38 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bureau County, IL

The radar

The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1706 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 12:33 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 19, 12:33 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1233 PM CDT Wed Apr 19 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 255 AM CDT Wed Apr 19 2023

Latest radar mosaic early this morning shows an elevated wing of
showers and isolated thunderstorms tracking northeast over the
northern portions of the CWA. These storms developed on the nose
of a 40+ kt LLJ and where enough 850-700mb RH was located. Some
small hail occurred with the strongest cells and an occasional
lightning strike. Further west, the remnants of a stronger
complex of storms that brought severe hail to southeast NE last
night, was tracking over western IA. 07z MSAS analysis and surface
obs depict a 993mb surface low in north central NE, with a warm
front extending southeast into northern MO.

2am temperatures were 10-16 degrees warmer than 24 hrs ago, with
readings in the middle 40s to lower 50s.

&&

.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Wed Apr 19 2023

Forecast focus is on storm chances this morning prior to 15z and
again tonight. Some large hail, damaging wind, and heavy rain
will be possible with the stronger storms late tonight.

First elevated wing of showers and isolated thunderstorms will
continue to lift northeast into southwest WI prior to sunrise.
Attention then turns to evolution of the storms in west central
IA. Lightning activity has already begun to decrease and storms
are beginning to stratify out as they move ENE into a less
favorable environment. A dprog/dt of the HRRR model supports this
trend and with the LLJ diminishing, not expecting much other than
a little rain by the time they reach our northwest counties. Any
activity will quickly diminish by 15z. A warm front will lift
north into the local area today reaching the highway 30 or even
the highway 20 corridor by 00z. This placement will be key to how
warm we get today. Nonetheless, widespread highs in the 70s are
likely south of highway 30, to the upper 60s north. With no
forcing for ascent in the warm sector and a convective temp in the
low 80s, will keep a dry forecast through 00z Thursday.

Tonight...latest CAMs, forecast soundings, and instability/shear
progs all suggest storm initiation out in western IA where the
stronger forcing will reside and then progress east through Iowa
into the overnight hours. This activity would reach our western
border around midnight with some upscale growth into a several
line segments promoting a heavy rain and damaging wind threat.
Some large hail would also be possible. SPC has our far western
portions of the CWA (west of a line from Fairfield to Cedar
Rapids) in a slight risk (Level 2 of 5) for severe weather today.
An interesting note with the recent runs of the RAP/HRRR models
is possible development along the warm front in eastern IA around
9pm this evening. If this were to occur, large hail and perhaps a
tornado would be possible with any storm crossing the warm front.
Something to monitor for later shifts.

.LONG TERM...(Thursday through Tuesday)
Issued at 255 AM CDT Wed Apr 19 2023

Key Messages:

1. Timing of the cold front Thursday is key to any additional strong
thunderstorm development.

2. A significant cold air mass is expected to spread over the region
for Friday night through Monday morning, with additional freezing
conditions expected.

Thursday's forecast is most influenced by convective trends late
tonight. If the more aggressive solutions such as the 00Z
HRRR/ECMWF were to verify, we'd see a push of outflow through our
entire area, shifting the focus for new surface based storms well
outside the CWA Thursday afternoon. However, if the storms do in
fact track northwest of our area (which I don't see as likely),
we'd be able to warm up and see better convergence on the front
for Thursday afternoon, resulting in a quick afternoon event,
that moves towards eastern Illinois by late afternoon.

Again, it seems more likely we see a decaying convective cluster
over the area Thursday morning, possibly lingering to afternoon,
with a cool day in Iowa resulting from it. Illinois would warm some,
but here, heating would be greatly limited to the upper 60s to lower
70s, and that should keep our severe chances limited to a few
afternoon hours in the far east.

Models continue to indicate a secondary cold front arriving Friday
morning, and with that, a significant push of cold advection and
eventually wrap around moisture aloft from the upper low taking
shape over the Great Lakes this weekend. Friday itself, should be a
brisk day, but not overly cold, as we mix early in the day for highs
in the lower 60s southeast to lower 50s in the far northwest.

Friday night, through Sunday night, we will be at risk for freezing
temperatures, and headlines appear likely. This will depend on
cloud cover each night certainly, and the addition of some cloud
cover and light showers to Saturday's forecast, puts the question
a bit more into Saturday night's low temperature, which is
currently the coldest in the stretch. I won't try to split hairs
here though, and NBM's forecast lows in the upper 20s to lower 30s
looks on target all three nights.

Moderation should spread in for Monday and Tuesday, but this may
arrive with cloud cover and a chance for rain/thunder as the several
models are showing more energy arriving in southwest flow at that
time.

ERVIN

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1218 PM CDT Wed Apr 19 2023

VFR to occasionally MVFR conditions in storms will be seen this
cycle as a warm front lifts north through the area and then a cold
front brings better storm chances to the area overnight and
Thursday morning. Some IFR will be possible in storms, but opted
to keep MVFR for now.

&&

.HYDROLOGY...
Issued at 222 PM CDT Wed Apr 19 2023

The 2023 Spring Snowmelt Flood will continue to work its way down
the main stem Mississippi River over the next couple of weeks.

This morning, re-issued warnings to increase the forecast flood
category to Major flooding for Dubuque Railroad Bridge,
Camanche, and Rock Island. Elsewhere from Dubuque to Burlington,
the 7-day forecasts have maintained the Moderate flood categories.
Additional rises are expected beyond the 7-day forecast.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gross
SHORT TERM...Gross
LONG TERM...Ervin
AVIATION...14
HYDROLOGY...14
Hazardous weather outlook, Apr 19, 3:14 AM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
314 AM CDT Wed Apr 19 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
314 AM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are possible north of Highway 30 today, and over the
entire area tonight. The Storm Prediction Center is forecasting a
slight risk for severe storms tonight, mainly west of a Cedar
Rapids to Fairfield Iowa line, with a Marginal Risk farther east.
The main risk tonight will be large hail, and potentially heavy
rainfall. There is a low risk for damaging winds as well.

Locations along the Mississippi River will begin to experience
flooding this week. Please see the latest Flood Statements and
Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There is a marginal risk for severe storms forecast for Illinois
Thursday, as a cold front sweeps through the area. The risk for
storms is conditional that we warm up into the 70s Thursday. If
storms do refire, there could be a risk for hail and damaging
winds in the afternoon.

Cold weather is forecast for the upcoming weekend, with a nightly
threat for below freezing temperatures Friday night through
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight, mainly in eastern Iowa.

ERVIN

In the hours before

Local storm report, Apr 19, 11:38 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1138 AM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             1 WNW DUBUQUE           42.51N 90.71W
04/19/2023  U1.00 INCH       DUBUQUE            IA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

ARG
Local storm report, Apr 19, 11:39 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1139 AM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     HAIL             EAST DUBUQUE            42.49N 90.64W
04/19/2023  E1.00 INCH       JO DAVIESS         IL   AMATEUR RADIO

&&

ARG
Local storm report, Apr 19, 11:41 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1141 AM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     HAIL             2 E DUBUQUE REGIONAL AR 42.40N 90.67W
04/19/2023  E1.75 INCH       DUBUQUE            IA   AMATEUR RADIO

&&

ARG
Local storm report, Apr 19, 11:48 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1148 AM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     HAIL             1 NE DUBUQUE REGIONAL A 42.41N 90.70W
04/19/2023  E1.75 INCH       DUBUQUE            IA   EMERGENCY MNGR

&&

ARG
Local storm report, Apr 19, 11:54 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1154 AM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     HAIL             4 NW GALENA             42.46N 90.47W
04/19/2023  E1.00 INCH       JO DAVIESS         IL   TRAINED SPOTTER

&&

ARG
Special weather statement, Apr 19, 2:18 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
218 PM CDT Wed Apr 19 2023

ILZ017-191945-
Bureau IL-
218 PM CDT Wed Apr 19 2023

...A strong thunderstorm will impact portions of eastern Henry and
northwestern Bureau Counties through 245 PM CDT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sheffield, or 10 miles northeast of Kewanee, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Buda around 225 PM CDT.
  Wyanet around 235 PM CDT.

Other locations in the path of this storm include Princeton.

This includes Interstate 80 in Illinois between mile markers 36 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4134 8943 4127 8980 4137 8986 4142 8986
      4151 8955
TIME...MOT...LOC 1918Z 246DEG 26KT 4135 8978

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:22 AM CDTSpecial Weather StatementDVNDelaware23 min
Apr 19, 9:25 AM CDTSpecial Weather StatementDVNDelaware, Linn35 min
Apr 19, 9:36 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Linn24 min
Apr 19, 9:41 AM CDTSevere Thunderstorm WarningDVNJones, Linn34 min
Apr 19, 9:54 AM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones36 min
Apr 19, 10:08 AM CDTSevere Thunderstorm WarningDVNDelaware, Jones, Linn37 min
Apr 19, 10:25 AM CDTSevere Thunderstorm WarningDVNDubuque11 min
Apr 19, 10:30 AM CDTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones30 min
Apr 19, 10:53 AM CDTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones37 min
Apr 19, 11:24 AM CDTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones36 min
Apr 19, 11:25 AM CDTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones35 min
Apr 19, 11:26 AM CDTSevere Thunderstorm WarningDVNDubuque19 min
Apr 19, 11:46 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNJo Daviess29 min
Apr 19, 2:18 PM CDTSpecial Weather StatementDVNBureau27 min
Apr 19, 2:47 PM CDTSpecial Weather StatementDVNBureau43 min
Apr 19, 3:04 PM CDTSevere Thunderstorm WarningDVNBureau30 min
Apr 19, 3:16 PM CDTSpecial Weather StatementDVNWhiteside14 min
Apr 19, 3:34 PM CDTSpecial Weather StatementDVNBureau26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.